Alert archive / North Dakota / Wind Advisories in 2018
Wind Advisory 2, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Mar 30, 2018, 12:07 PM MDT for 10 counties in North Dakota. It took effect at Mar 30, 2018, 6:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2018, 12:07 PM MDT (18:07 UTC)
- In effect from
- Mar 30, 2018, 6:00 PM MDT
- Expired
- Mar 31, 2018, 3:21 AM MDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McIntosh County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 124 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
448 WWUS73 KBIS 301807 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 107 PM CDT Fri Mar 30 2018 NDZ034-042-045-046-050-310215- /O.NEW.KBIS.WI.Y.0002.180331T0000Z-180331T1200Z/ Morton-Grant-Sioux-Emmons-McIntosh- Including the cities of Mandan, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, Strasburg, Wishek, and Ashley 107 PM CDT Fri Mar 30 2018 /1207 PM MDT Fri Mar 30 2018/ ...WIND ADVISORY IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO 7 AM CDT /6 AM MDT/ SATURDAY... The National Weather Service in Bismarck has issued a Wind Advisory, which is in effect from 7 PM CDT /6 PM MDT/ this evening to 7 AM CDT /6 AM MDT/ Saturday. * TIMING...Tonight * WINDS...Northwest 30 to 40 mph. * IMPACTS...Travel difficulties, especially for high profile vehicles. Reduced visibilities in blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ waa
2 follow-up statements
281 WWUS73 KBIS 302025 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 325 PM CDT Fri Mar 30 2018 NDZ031>033-040-041-043-044-310430- /O.EXA.KBIS.WI.Y.0002.180331T0000Z-180331T1200Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 225 PM MDT Fri Mar 30 2018 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MDT SATURDAY... The National Weather Service in Bismarck has issued a Wind Advisory, which is in effect from 6 PM this evening to 6 AM MDT Saturday. * TIMING...Tonight * WINDS...Northwest 30 to 40 mph. * IMPACTS...Travel difficulties, especially for high profile vehicles. Slippery roads and reduced visibilities in blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ NDZ034-042-045-046-050-310430- /O.CON.KBIS.WI.Y.0002.180331T0000Z-180331T1200Z/ Morton-Grant-Sioux-Emmons-McIntosh- Including the cities of Mandan, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, Strasburg, Wishek, and Ashley 325 PM CDT Fri Mar 30 2018 /225 PM MDT Fri Mar 30 2018/ ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO 7 AM CDT /6 AM MDT/ SATURDAY... * TIMING...Tonight * WINDS...Northwest 30 to 40 mph. * IMPACTS...Travel difficulties, especially for high profile vehicles. Slippery roads and reduced visibilities in blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ waa
797 WWUS73 KBIS 310921 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 421 AM CDT Sat Mar 31 2018 NDZ031>034-040>046-050-311030- /O.CAN.KBIS.WI.Y.0002.000000T0000Z-180331T1200Z/ Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux-Emmons-McIntosh- Including the cities of Beach, Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Wishek, and Ashley 421 AM CDT Sat Mar 31 2018 /321 AM MDT Sat Mar 31 2018/ ...WIND ADVISORY IS CANCELLED... The National Weather Service in Bismarck has cancelled the Wind Advisory. Winds will remain below advisory criteria. $$ twh
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 30, 12:06 PM MDT, 1 minute earlier.
Area forecast discussion, Mar 30, 12:06 PM MDT, 1 minute before
Area Forecast Discussion National Weather Service Bismarck ND 106 PM CDT Fri Mar 30 2018 .UPDATE... Issued at 100 PM CDT Fri Mar 30 2018 There is some uncertainty on the winds for tonight, as the latest guidance remains lighter than earlier models. Decided to keep the current forecast going for winds tonight and have issued a wind advisory for the southern counties from Sioux to Mcintosh tonight. Otherwise fast moving system will spread snow across teh region this afternoon and tonight exiting Saturday. UPDATE Issued at 835 AM CDT Fri Mar 30 2018 Made some tweaks to the flurries across the south central which will last a bit longer this morning. Otherwise current forecast trending ok. UPDATE Issued at 658 AM CDT Fri Mar 30 2018 Added some flurries central and updated temperatures with latest readings. Otherwise no changes to the going forecast. && .SHORT TERM...(Today and tonight) Issued at 424 AM CDT Fri Mar 30 2018 Band of snow is exiting the southern James River Valley. Current hazards for this event expire at 09 UTC. Attention now turns to the next system. The upper wave is currently moving across British Columbia, and will quickly drop southeast into Montana by this afternoon. Lee side cyclogenesis will develop this afternoon with surface low pressure evolving over the Mondak region late afternoon and early evening. The wave will also pull Arctic air into the region. The strong synoptic forcing associated with the upper wave will combine with the eventual frontogenetic forcing associated with the surface system, to produce an area of snow that quickly spreads eastward across northwest and central North Dakota today through tonight. The GFS indicates strong QG forcing aligned with strong FG forcing tracking from northwest ND to the northern James River Valley from 18 UTC today through 06 UTC Saturday and maximized over north central ND at 00 UTC Saturday. Global models continue to indicate a band of moderate snow within this general area with snowfall amounts of 4 to 8 inches. Lapse rates are not as strong as those seen last night but are still significant and another round of banded snow seems reasonable within this general band of moderate to heavy snow. Thus we have opted to issue a winter storm warning for a good portion of the watch area, surrounded by a winter weather advisory. Snowfall amounts taper quickly south of Lake Sakakawea, and from Bismarck to Jamestown and Edgeley. GEFS and SREF plumes of qpf are still not packed as tightly as one may want. The GEFS plumes that seem to have locked in on a solution are Williston (0.3) and Jamestown (0.4) which given our Snow ratio's of 15 or 20 to 1, give us warning criteria snowfall. Winds also pick up behind the surface low as it tracks along the ND/SD border tonight. Day shift may need to consider wind highlights over the southwest and far south central this afternoon/evening. Within the area of snow, the strong winds are expected to produce blowing and drifting snow. Near blizzard criteria visibilities are certainly possible at times but not seeing winds strong enough for a long enough period for a blizzard warning. This is also something the day shift can monitor in case the system strengthens more than anticipated. There could be a little freezing drizzle on the back side of the system over the southwest and south central this evening. The system should be completely out of the forecast area by 12 UTC Saturday. Although areas of blowing or more likely drifting snow will linger through the day. Winds diminish a bit Saturday morning but pick up again Saturday afternoon. Dangerous wind chills to 25 below zero will drop across northern ND tonight. This will be covered in the winter storm warning but we may need a hazard across the northwest after the warning expires there at 06Z Saturday. .LONG TERM...(Saturday through Thursday) Issued at 424 AM CDT Fri Mar 30 2018 Saturday was covered within the short term portions. Very cold again Saturday night but at this time wind chills remain out of advisory criteria. Cold north and east Sunday with some moderation over the southwest. Another wave moves through the northern plains late Sunday night through Monday bringing another shot of snow, with possibly some mixed precipitation along the South Dakota border. A northwest flow pattern then remains over the northern plains through the work week with below normal temperatures and minimal precipitation chances. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 106 PM CDT Fri Mar 30 2018 Winter storm will continue to impact the terminals into tonight. Expect light to moderate snow/blowing reducing vsbys/cigs into lifr/ifr range through 03z Saturday west (KISN/KDIK), and until 05z- 08z Saturday central terminals (KMOT/KBIS/KJMS). Cigs and vsbys will improve to vfr thereafter. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 7 PM CDT /6 PM MDT/ this evening to 7 AM CDT /6 AM MDT/ Saturday for NDZ034-042-045-046-050. Winter Weather Advisory until 1 AM CDT /midnight MDT/ Saturday for NDZ017-018. Winter Storm Warning until 7 AM CDT Saturday for NDZ003-011-012- 021-022. Winter Storm Warning until 1 AM CDT Saturday for NDZ001-002-009- 010. Winter Storm Warning from 4 PM this afternoon to 7 AM CDT Saturday for NDZ013-023-025-037. Winter Weather Advisory from 4 PM this afternoon to 7 AM CDT Saturday for NDZ005-036-047-048-051. Winter Weather Advisory until 7 AM CDT /6 AM MDT/ Saturday for NDZ004-019-020-035. && UPDATE...WAA SHORT TERM...TWH LONG TERM...TWH AVIATION...KS
Hazardous weather outlook, Mar 30, 6:02 AM MDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 702 AM CDT Fri Mar 30 2018 NDZ001>005-009>013-017>023-025-035>037-047-048-051-311215- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Burleigh-Kidder-Stutsman-Logan-La Moure-Dickey- 702 AM CDT Fri Mar 30 2018 /602 AM MDT Fri Mar 30 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A Winter Storm Warning and Winter Weather Advisory is in effect for much of northwest and central North Dakota today through tonight. Snow, heavy at times is expected to spread west to east today and tonight. Winds will increase late this afternoon through tonight producing blowing and drifting snow. Near blizzard conditions are possible at times. Dangerous wind chills to 25 below are expected across the north by late tonight. Hazardous travel and life threatening conditions for newborn livestock are expected. See www.weather.gov for additional information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Dangerous wind chills will continue Saturday morning. .SPOTTER INFORMATION STATEMENT... Please pass along any snowfall reports. NDZ031>034-040>046-050-311215- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux-Emmons-McIntosh- 702 AM CDT Fri Mar 30 2018 /602 AM MDT Fri Mar 30 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A mix of light rain and snow is expected today and this evening. Precipitation may change to light freezing drizzle before ending tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Mar 30, 6:33 AM MDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
733 AM CDT FRI MAR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW JAMESTOWN 46.91N 98.71W
03/30/2018 M1.0 INCH STUTSMAN ND CO-OP OBSERVER
&&Local storm report, Mar 30, 6:35 AM MDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
735 AM CDT FRI MAR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW OAKES 46.14N 98.09W
03/30/2018 M1.0 INCH DICKEY ND CO-OP OBSERVER
&&Local storm report, Mar 30, 6:56 AM MDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 AM CDT FRI MAR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM SNOW HARVEY 47.77N 99.94W
03/30/2018 M2.5 INCH WELLS ND BROADCAST MEDIA
&&Local storm report, Mar 30, 9:56 AM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1056 AM CDT FRI MAR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 AM SNOW UNDERWOOD 47.46N 101.14W
03/30/2018 M3.5 INCH MCLEAN ND PUBLIC
&&Local storm report, Mar 30, 10:51 AM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1151 AM CDT FRI MAR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW MONTPELIER 46.70N 98.59W
03/30/2018 M1.5 INCH STUTSMAN ND CO-OP OBSERVER
&&Local storm report, Mar 30, 10:52 AM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1152 AM CDT FRI MAR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW MAX 47.82N 101.30W
03/30/2018 M2.0 INCH MCLEAN ND CO-OP OBSERVER
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:06 PM MDT | Winter Weather Advisory | BIS | Burleigh, Dunn, Foster, Kidder, McHenry, McKenzie and 7 more | 8 hr |
| Mar 29, 7:06 PM MDT | Winter Weather Advisory | BIS | Dickey, Emmons, LaMoure, Logan, McIntosh | 8 hr |
| Mar 30, 3:01 AM MDT | Winter Storm Warning | BIS | Burke, Divide, Foster, McHenry, Mountrail, Pierce and 5 more | 24 hr |
| Mar 30, 3:01 AM MDT | Winter Weather Advisory | BIS | Bottineau, Burleigh, Dickey, Dunn, Kidder, LaMoure and 5 more | 24 hr |
Nearby
Wind Advisories in North Dakota, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.